Louisiana, 2008

Hail in Louisiana, March 30, 2008

March 30, 2008 · NWS LCH · 2 events in 1 county or zone

A thunderstorm flared up and briefly produced quarter size hail in Calcasieu Parish.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A thunderstorm flared up and briefly produced quarter size hail in Calcasieu Parish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 30, 6:54 AM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Mar 30, 6:54 AM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
754 AM CDT SUN MAR 30 2008

.DISCUSSION...QUICK END OF SHIFT UPDATE THIS MORNING TO ADJUST THE POPS
AND WEATHER THROUGH 18Z BASED ON RADAR TRENDS. 20 TO 40 PERCENT
STILL LOOKS GOOD WITH ISOLATED TO AT BEST SCATTERED COVERAGE.
UPDATED ZFP AND PFM ON THE WAY.

&&

.PREV DISCUSSION... /ISSUED 605 AM CDT SUN MAR 30 2008/

DISCUSSION...COMPLEX NEAR TERM FORECAST CONTINUES THIS
MORNING...WITH ACTIVE WESTERLY FLOW ALOFT SENDING YET ANOTHER
SHORTWAVE TROF OUR WAY. WATER VAPOR IMAGERY SHOWS THIS FEATURE
MOVING THROUGH CENTRAL TEXAS ATM. THE VAST MAJORITY OF CONVECTION
IT HAS HELPED TO KICK OFF HAS OCCURRED FROM NORTHEAST TEXAS INTO
ARKANSAS. MOST NOTABLE CONVECTION CLOSE TO HOME HAS BEEN OVER THE
COASTAL WATERS...WITH SOME SHOWERS STARTING TO SPREAD INTO WESTERN
CAMERON AND CALCASIEU PARISHES.

FOR TODAY...THINKING IS THAT THINGS WILL PAN OUT IN A SIMILAR
FASHION TO YESTERDAY...BUT A LITTLE SLOWER...WITH THE SHORTWAVE
CONTINUING TO SPEED EAST ACROSS THE AREA FOR THE FIRST PART OF
THE DAY...LEAVING US IN ITS SUBSIDENT WAKE BY THIS AFTERNOON.
NUMERICAL GUIDANCE WAS WOEFUL YESTERDAY IN TERMS OF BOTH POPS AND
TEMPERATURES. CONSEQUENTLY...I HAVE USED A LITTLE PERSISTENCE AND
GONE CONSIDERABLY UNDER MOS POPS AND A GOOD CATEGORY OVER THE
WARMEST MOS TEMPERATURES. WILL CONTINUE TO MONITOR RADAR TRENDS
THIS MORNING FOR ANY POTENTIAL UPDATES.

FRONTAL SYSTEM OVER THE CENTRAL PLAINS WILL CONTINUE TO ORGANIZE
AS UPSTREAM SHORTWAVE TROF...CURRENTLY JUST OFF THE CA
COAST...MOVES INTO THE FOUR CORNERS REGION BY TONIGHT. MAIN SFC
LOW WILL LIFT NORTHEAST TOWARD THE GREAT LAKES MONDAY AND MONDAY
NIGHT...WHILE THE FRONT BEGINS TO PROGRESS SOUTHEAST THROUGH THE
SOUTHERN PLAINS. ANOTHER WARM AND MUGGY DAY IS ON TAP.

FRONTAL BOUNDARY IS PROGGED TO PASS THROUGH THE FORECAST AREA ON
TUESDAY...WHICH WILL BRING ABOUT A VERY BRIEF SHOT OF SLIGHTLY
COOLER AND DRIER AIR. THIS REPRIEVE WILL BE SHORT LIVED...HOWEVER...AS
THE FRONT WASHES OUT AND SOUTHERLY FLOW RETURNS BY WEDNESDAY WITH
THE NEXT FRONTAL SYSTEM DEVELOPING OVER THE CENTRAL PLAINS.

MEDIUM/EXTENDED RANGE MODELS HAVE COME INTO BETTER AGREEMENT THAT
THIS FRONT WILL INDEED MAKE IT THROUGH THE AREA ON FRIDAY AS A
TROF AMPLIFIES OVER THE CENTRAL/EASTERN CONUS. INHERITED POPS FOR
THIS TIME PERIOD LOOKED FINE FOR NOW...AND THE MEX GUIDANCE WAS
GENERALLY ACCEPTED FOR TEMPERATURES.

AVIATION...MVFR WILL PREVAIL THIS MORNING DUE TO LOW CLOUDS AND
REDUCED VISIBILITIES...WITH TEMPO IFR POSSIBLE. VFR EXPECTED BY
THIS AFTERNOON EXCEPT KBPT...WHERE MVFR LOW CLOUDS ARE EXPECTED
TO BE PERSISTENT.

MARINE...SOUTHERLY WINDS WILL CONTINUE...AND STRENGTHEN MONDAY AS
THE PRESSURE GRADIENT OVER THE AREA TIGHTENS. MAY NEED CAUTION
FLAGS OVER THE 20-60NM ZONES AS EARLY AS TONIGHT...BUT WILL DEFER
TO LATER SHIFTS TO EVALUATE FURTHER. A FRONT WILL SAG INTO THE
AREA ON TUESDAY...WITH AN EASTERLY FETCH DEVELOPING BY TUESDAY
NIGHT. SOUTHEAST WINDS WILL RETURN ON WEDNESDAY AS THE FRONT
DISSIPATES.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  81  67  82  68 /  30  20  20  40
KBPT  82  68  83  69 /  30  20  30  30
KAEX  82  63  83  65 /  40  20  20  50
KLFT  81  65  82  67 /  40  20  20  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.

&&

13
Hazardous weather outlook, Mar 30, 5:09 AM CST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
609 AM CDT SUN MAR 30 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-311115-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
609 AM CDT SUN MAR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
TODAY. THE PROBABILITY OF SEVERE THUNDERSTORMS IS LOW...BUT AN
ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL OR
DAMAGING WINDS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE
FORECAST THROUGH TUESDAY...UNTIL A FRONT BRINGS SLIGHTLY COOLER
AND DRIER AIR INTO THE REGION.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED.

13

The radar

The Lake Charles radar (KLCH), 36 km away, was scanning. The volume nearest the first event began at 16:03 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Calcasieu

When
March 30, 10:05 AM CST
Where
Calcasieu County, 1.38 mi N of Vinton
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
30.200, -93.580

Hail, Calcasieu

When
March 30, 10:30 AM CST
Where
Calcasieu County, 2.39 mi NNW of Vincent
Measured
1 in hail
Reported by
Public
Coordinates
30.180, -93.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90290, 90291.